Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Norman, OK

September 5, 2018Logan County, Oklahoma County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 5, 2018, 5:25 PM CDT for Logan County, Oklahoma County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2018, 5:25 PM CDT (22:25 UTC)
Expired
Sep 5, 2018, 8:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Logan County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 44 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:43 PM CDTFLASH FLOODEdmond, OKSTREET FLOODING ON KELLY AVENUE BETWEEN 33RD AND 15TH STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WGUS54 KOUN 052225
FFWOUN
OKC083-109-060130-
/O.NEW.KOUN.FF.W.0048.180905T2225Z-180906T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
525 PM CDT WED SEP 5 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Oklahoma County in central Oklahoma...
  Southeastern Logan County in central Oklahoma...

* Until 830 PM CDT.
  
* At 523 PM CDT, Doppler radar indicated nearly stationary 
  thunderstorms producing torrential rainfall. Up to three inches of 
  rain have already fallen, especially across southeast Logan 
  county. Similar amounts are likely over Edmond.  Another inch to 
  perhaps two inches of rain is possible. Flash flooding is 
  occurring or is imminent. 

* Some locations that will experience flooding include...
  Northern Oklahoma City, Edmond, The Village, Nichols Hills, Arcadia
  and Meridian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3559 9757 3578 9743 3591 9731 3591 9720
      3572 9725 3549 9753

$$

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:39 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 5, 2:39 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
239 PM CDT Wed Sep 5 2018

.DISCUSSION...
Locally heavy rainfall amounts and flooding/flash flooding is the
primary concern over the next couple of days.

The large scale pattern remains similar to previous days. A ribbon
of deep tropical moisture continues to stream northward through the
southern Plains connected to eastward moving shortwave trough over
the upper Midwest. 1200 UTC sounding at both Norman and Lamont
measured around 2.10 inches of precipitable water which is quite
anomalous and just above the max 15 day moving average in SPC
sounding climatology. Warm cloud depth is quite extensive too with
low cloud bases and very moist/saturated profile up through the
freezing level supporting a warm rain process. For this reason, we
continue to have KTLX and KVNX in Tropical Z-R (re: latest Free
Text Messages).

This does not quite fit the conceptual model for a Predecessor Rain
Event (PRE) given the placement of key features, but several
elements are in play for locally heavy rainfall, hence the late
morning issuance of a focused Flood Watch. This was primary driven
by trends on the mesoscale supported by output from several CAMs.
Latest observations show a few areas of weak confluence within a
narrow zone where partial clearing has led to modest destabilization
from central into south-central Oklahoma. Scattered to numerous
convective cells have developed in this area. These will
persist/expand producing locally heavy rainfall amounts through the
afternoon into early evening before gradually decreasing. A more
significant/organized convective event would occur if we had more
large scale forcing.

850-300 hPa flow should result in slow northeast movement around 5-
10 mph of individual cells. The main flooding threat will be over
areas with saturated ground and lower one hour Flash Flood Guidance
(i.e., portions of Cleveland, Oklahoma, Pottawatomie, and Lincoln
counties, and extending into the terrain of the Arbuckles).

The aforementioned shortwave that passed well to our north sent a
cold front southward into northwest Oklahoma, and short term model
guidance shows the front continuing to move south but becoming more
diffuse later this evening and overnight. Meanwhile, over a broader
area, flow is expected to become more easterly and eventually
northeasterly in response to the remnants of Tropical Depression
Gordon approaching. We're already seeing convection increase near
the front over north-central Oklahoma from near Cherokee to Fairview
and continued expansion and southwestward development is anticipated
this afternoon into the evening. This is in an area of relatively
high Flash Flood Guidance, but localized amounts may still be
sufficient for flooding and an expansion of the Flood Watch may
become necessary.

Current thinking is that as convection across central Oklahoma into
north Texas slowly decreases this evening, the focus will shift west
into northwest and west-central Oklahoma, and eventually further
south into southwest Oklahoma and western north Texas. This may
persist into the morning and then expand again across much of the
area again tomorrow with diurnal heating and modest destabilization.
The most numerous showers and storms tomorrow should be
coincident with low/near-zero T/Td depressions at 500 hPa,
coincident with the axis of highest precipitable water which is
expected to still be quite anomalous. Thursday night into Friday,
we didn't make much changes highest rain probabilities and have
most of the area covered in mid-high range chance category. We'll
be able to better refine areas that have highest chances once we
can better pin down mesoscale details.

Deterministic and ensemble guidance remains consistent in tracking
the remnants of Gordon into eastern Oklahoma by Friday evening.
Strengthening northeasterly flow and decreasing low theta-e values
will limit convective coverage into Saturday, especially across
the northwest two-thirds of the area. Rain chances decrease
considerably Sunday as a strengthening trough encourages Gordon's
remnants to move northeast of the region. Weak west-northwesterly
flow and below climo moisture should mean dry conditions the first
part of next week with a warming trend as mid-level heights/mean
ridging builds across the Plains.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  80  70  80 /  40  60  50  50
Hobart OK         70  80  68  79 /  50  60  50  50
Wichita Falls TX  72  81  71  83 /  40  60  50  50
Gage OK           65  77  65  76 /  60  40  30  30
Ponca City OK     74  80  70  78 /  50  50  40  50
Durant OK         72  88  72  86 /  20  30  20  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 9 PM CDT this evening for OKZ007-008-012-013-
     018>020-023>032-038>042.

TX...None.
&&

26/12
Hazardous weather outlook, Sep 5, 11:36 AM CDT, 5 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1136 AM CDT Wed Sep 5 2018

OKZ004>048-050>052-TXZ083>090-061645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1136 AM CDT Wed Sep 5 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A few thunderstorms are possible today and tonight, but severe
storms are not expected.

.Heavy Rain/Flooding...
Locally heavy rainfall amounts are likely with showers and
thunderstorms. Locations that see persistent, heavy rainfall
could experience flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
The chance for thunderstorms will continue across Oklahoma and
western north Texas through Saturday followed by lower chances
Sunday and Monday across southeast Oklahoma. Areas of heavy
rainfall and flooding will be possible. The potential for severe
storms will remain low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Sep 5, 4:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FLOOD            ELK CITY                35.41N 99.42W
09/05/2018                   BECKHAM            OK   PUBLIC

            MINOR STREET FLOODING ON BROADWAY AVE IN ELK CITY.

&&

AZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:48 AM CDTAreal Flood AdvisoryOUNKay3 hr
Sep 5, 11:02 AM CDTFlood WatchOUNCaddo, Canadian, Cleveland, Comanche, Garfield, Garvin and 16 more12 hr
Sep 5, 4:07 PM CDTAreal Flood AdvisoryOUNLincoln, Logan, Payne3 hr
Sep 5, 4:21 PM CDTAreal Flood AdvisoryOUNCarter, Love, Marshall114 min
Sep 5, 4:32 PM CDTAreal Flood AdvisoryOUNCoal, Hughes118 min
Sep 5, 4:58 PM CDTAreal Flood AdvisoryOUNLogan, Oklahoma3 hr
Sep 5, 5:18 PM CDTAreal Flood AdvisoryOUNCarter, Garvin, Jefferson, Love117 min
Sep 5, 5:41 PM CDTAreal Flood AdvisoryOUNGarfield3 hr
Sep 5, 5:57 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Sep 5, 6:54 PM CDTAreal Flood AdvisoryOUNOklahoma3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.